Thunderstorm Wind, Vanderburgh
- When
- July 1, 12:40 AM CST
- Where
- Vanderburgh County, Darmstadt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -87.580
A trained spotter measured a wind gust to 70 mph.
A couple of short lines of thunderstorms moved southeast across southwest Indiana during the overnight hours into the early and mid-morning hours. These two lines of storms were associated with strong gusty winds and a few tree damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A couple of short lines of thunderstorms moved southeast across southwest Indiana during the overnight hours into the early and mid-morning hours. These two lines of storms were associated with strong gusty winds and a few tree damage reports. The storms occurred under a belt of moderately strong southwest mid-level winds, well ahead of an amplifying 500 mb trough over the western high Plains. A southwest surface wind provided an ample supply of moist and unstable air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 11:15 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1215 AM CDT Sat Jul 1 2023 ...AVIATION UPDATE... .SHORT TERM...(Tonight through Sunday night) Issued at 313 PM CDT Fri Jun 30 2023 The heat finally arrived with a vengeance today. Heat indices as of 19z were 110 to 120 at the asos and awos sites in the Excessive Heat Warning area, with 102 to 114 in the advisory area. The heat and humidity have combined to bring extreme instability across our region. SPC mesoanalysis as of 19z showed mixed-layer capes were around 5000 joules across the region. An outflow boundary from a convective complex earlier today is moving south to the Interstate 64 corridor. This boundary is marked by a broad area of towering cumulus clouds, from kfam (Farmington, MO) east across southern Illinois. A mesoscale discussion from the SPC has detailed the severe weather potential. Although wind fields aloft are relatively weak, the tremendous buoyancy and water-loading in the storms will result in high potential for microbursts and hail. Very high rainfall rates will accompany the storms, but they should keep moving at 20 knots or so. The storms may be slow to diminish tonight. Outflow boundaries in this very moist and unstable air mass will tend to remain active well into the evening. Some of the cam models suggest that residual showers and convective cloudiness will last into Saturday morning, possibly impacting thunderstorm timing on Saturday. Whatever the case with early morning clouds and lingering convection, there is a strong likelihood that heating will be sufficient Saturday for another round of storms. Wind fields will be stronger Saturday as a 500 mb shortwave slowly ejects east across the Plains. A mainly westerly uni-directional shear profile could support a linear mcs in the afternoon. The SPC enhanced risk discussion details this scenario. Pops will be in the likely category Saturday afternoon and evening, with mention of damaging winds in the afternoon. The timing of the storms may be slow enough that heat indices reach 105 degrees in the midday hours. A Heat Advisory may be needed if the storm timing remains mid to late afternoon. Saturday night will gradually quiet down as instability decreases from nocturnal cooling and stabilization behind the storms. However, storms will likely refire again Sunday as the 500 mb shortwave trough crosses the mid Mississippi Valley. The storms will develop further east, potentially bringing some severe potential to areas mainly east of the Mississippi River Sunday afternoon. Instability is forecast to be somewhat lower as previous thunderstorm complexes will have overturned the atmosphere. Heat indices will be in the 90s ahead of the storms. Sunday night will quiet down as the shortwave trough passes to our east and slightly cooler and drier air arrives. .LONG TERM...(Monday through Friday) Issued at 313 PM CDT Fri Jun 30 2023 A general lull in our daily thunderstorm chances will occur Monday in the wake of the 500 mb shortwave. A few isolated storms are possible in the lingering heat and humidity. A weak westerly flow aloft Tuesday through Wednesday may contain a few 500 mb impulses that generate isolated to scattered convection. The convection would be mainly diurnal. Highs will be in the lower 90s with continued high humidity. A potentially more active convective period could occur Thursday or Friday. The ecmwf ensemble means still deepen a 500 mb trough as it moves east into the Great Lakes region. The trailing end of this trough would be more than sufficient to trigger convection across our area, given the heat and humidity. && .AVIATION... Issued at 1208 AM CDT Sat Jul 1 2023 VFR conditions expected through the end of the period. Radar still showing a few storms moving through the area but they shouldn't affect the terminals. Will amend if needed for storms. Some lower clouds associated with these storms but not enough to change category. Mainly upper level clouds over the northern portions of the area due to the storms. Storms possible again tomorrow mainly during the afternoon and into the evening. Winds will become fairly light overnight as usual, and then will pick up again tomorrow out of the south and southwest at around 5-10 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...MY AVIATION...SHAWKEY
Hazardous Weather Outlook National Weather Service Paducah KY 426 PM CDT Fri Jun 30 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 426 PM CDT Fri Jun 30 2023 /526 PM EDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered thunderstorms will continue through this evening. Isolated large hail and damaging winds are likely with the strongest storms. A Severe Thunderstorm Watch is in effect for much of the region this evening. The storms will also produce torrential rainfall capable of isolated flash flooding. Dangerously high heat indices will continue through sunset or until thunderstorms occur. An Excessive Heat Warning covers southeast Missouri, southwest Illinois, and far west Kentucky this evening. A Heat Advisory remains in effect this evening for southwest Indiana, southeast Illinois, and the Pennyrile region of west Kentucky. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will increase on Saturday. There is the potential for scattered to numerous damaging wind events during the afternoon and evening. Isolated large hail and isolated flash flooding is also possible. Heat indices on Saturday could exceed 100 degrees before storms arrive. Another round of thunderstorms is likely on Sunday, especially in the afternoon. Isolated severe storms with damaging winds are possible. There is a daily chance of thunderstorms Monday through Thursday. The activity is expected to be isolated Monday through Wednesday before becoming more numerous Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested in the Severe Thunderstorm Watch area this evening. Spotter activation may be requested Saturday and Sunday. MY
Preliminary Local Storm Report...Summary
National Weather Service Paducah KY
1004 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail Anna 37.46N 89.25W
06/30/2023 E1.75 inch Union IL Public
0525 PM Hail Anna 37.46N 89.24W
06/30/2023 M1.50 inch Union IL Public
0537 PM Hail 4 E Anna 37.45N 89.16W
06/30/2023 E1.00 inch Union IL Public
Report from mPING: Quarter (1.00 in.).
0713 PM Hail 3 S Benton 37.97N 88.91W
06/30/2023 E1.75 inch Franklin IL Emergency Mngr
Corrects previous hail report from 2 SSE
Benton.
0603 PM Hail 3 SSE Buncombe 37.42N 88.96W
06/30/2023 E1.75 inch Johnson IL Broadcast Media
0540 PM Hail 1 SE Carbondale 37.71N 89.20W
06/30/2023 M1.75 inch Jackson IL Public
0618 PM Hail Carterville 37.76N 89.08W
06/30/2023 M0.70 inch Williamson IL Amateur Radio
0519 PM Hail 2 ESE Crainville 37.74N 89.03W
06/30/2023 E1.00 inch Williamson IL Public
Report from mPING: Quarter (1.00 in.).
0521 PM Hail 1 SE Crainville 37.75N 89.05W
06/30/2023 E1.00 inch Williamson IL Broadcast Media
0522 PM Hail 2 ESE Crainville 37.74N 89.02W
06/30/2023 E1.75 inch Williamson IL Emergency Mngr
0605 PM Hail Cypress 37.37N 89.02W
06/30/2023 M1.00 inch Johnson IL Trained Spotter
0610 PM Hail Dawson Springs 37.18N 87.69W
06/30/2023 E0.25 inch Hopkins KY Trained Spotter
0552 PM Hail 1 NE Dixon 37.53N 87.68W
06/30/2023 E0.25 inch Webster KY Emergency Mngr
0520 PM Hail 2 S Energy 37.75N 89.03W
06/30/2023 M3.00 inch Williamson IL Public
0528 PM Hail 2 SSE Energy 37.75N 89.01W
06/30/2023 E1.50 inch Williamson IL Public
Airplane at airport has busted windows.
0530 PM Hail 3 SSE Energy 37.74N 89.00W
06/30/2023 E1.75 inch Williamson IL Emergency Mngr
Major damage to multiple vehicles at car
dealership.
0535 PM Hail Johnston City 37.82N 88.93W
06/30/2023 M2.75 inch Williamson IL Public
Corrects previous hail report from Johnston
City. Public has dents to car and cracked
windshield.
0702 PM Hail 7 SSE Macedonia 37.97N 88.65W
06/30/2023 E1.00 inch Hamilton IL Emergency Mngr
Corrects previous hail report from 1 SSW
Mcleansboro.
0458 PM Hail Makanda 37.62N 89.24W
06/30/2023 E0.25 inch Jackson IL Broadcast Media
0500 PM Hail 5 NE Makanda 37.66N 89.17W
06/30/2023 E1.75 inch Jackson IL Broadcast Media
0501 PM Hail 3 NNE Makanda 37.66N 89.21W
06/30/2023 E1.25 inch Jackson IL Public
Corrects previous hail report from 3 NNE
Makanda.
0524 PM Hail Marion 37.74N 88.94W
06/30/2023 M1.75 inch Williamson IL Public
Numerous damaged vehicles from golf ball
sized hail.
0524 PM Hail 1 NW Marion 37.74N 88.96W
06/30/2023 E1.00 inch Williamson IL Trained Spotter
Damage to the ballpark.
0525 PM Hail 2 WNW Marion 37.74N 88.97W
06/30/2023 E1.75 inch Williamson IL Public
Report from mPING: Golf Ball (1.75 in.).
0527 PM Hail 1 ENE Marion 37.74N 88.93W
06/30/2023 E1.00 inch Williamson IL Trained Spotter
0531 PM Hail 1 NE Marion 37.75N 88.93W
06/30/2023 E1.50 inch Williamson IL Law Enforcement
0630 PM Hail Murphysboro 37.77N 89.34W
06/30/2023 M0.70 inch Jackson IL Emergency Mngr
0515 PM Hail 3 ESE Nebo 37.37N 87.58W
06/30/2023 E0.25 inch Hopkins KY Public
0544 PM Hail 1 N Pittsburg 37.79N 88.85W
06/30/2023 E2.75 inch Williamson IL Trained Spotter
0545 PM Hail Providence 37.40N 87.75W
06/30/2023 M1.50 inch Webster KY Public
0452 PM Hail 1 NNW Sturgis 37.55N 87.99W
06/30/2023 E0.25 inch Union KY Trained Spotter
0502 PM Hail 4 SE Sturgis 37.50N 87.94W
06/30/2023 M0.88 inch Union KY Public
0537 PM Hail Sturgis 37.55N 87.99W
06/30/2023 M0.70 inch Union KY Public
0830 PM Hail 4 W Tamaroa 38.13N 89.31W
06/30/2023 E1.75 inch Perry IL Trained Spotter
0631 PM Hail West Frankfort 37.90N 88.93W
06/30/2023 E1.25 inch Franklin IL Broadcast Media
0631 PM Hail 1 SE West Frankfort 37.90N 88.92W
06/30/2023 E1.00 inch Franklin IL Emergency Mngr
0631 PM Hail West Frankfort 37.90N 88.93W
06/30/2023 M0.88 inch Franklin IL Trained Spotter
0631 PM Hail West Frankfort 37.90N 88.92W
06/30/2023 E0.88 inch Franklin IL Trained Spotter
0534 PM Hail Whiteash 37.78N 88.93W
06/30/2023 E1.00 inch Williamson IL Public
Report from mPING: Quarter (1.00 in.).
0554 PM Hail Whiteash 37.79N 88.92W
06/30/2023 M2.75 inch Williamson IL Public
Damaged caused by baseball sized hail.
0630 PM Tstm Wnd Dmg Crofton 37.05N 87.48W
06/30/2023 Christian KY Public
Pole barn metal partially peeled off.
0635 PM Tstm Wnd Dmg Crofton 37.05N 87.48W
06/30/2023 Christian KY Trained Spotter
Trees and powerlines down near the Crofton
Shelter.
0853 PM Tstm Wnd Dmg 1 SE Dahlgren 38.19N 88.67W
06/30/2023 Hamilton IL Emergency Mngr
Large tree down on State Route 142 and
County Road 200 E.
0645 PM Tstm Wnd Dmg 1 SE Hopkinsville 36.85N 87.48W
06/30/2023 Christian KY Public
Roof and tree damage from thunderstorm
winds.
0856 PM Tstm Wnd Dmg 1 WNW Mcleansboro 38.10N 88.56W
06/30/2023 Hamilton IL Emergency Mngr
Reports of power lines down on Golf Course
Rd and N West St.
0825 PM Tstm Wnd Dmg Mount Vernon 38.32N 88.91W
06/30/2023 Jefferson IL Emergency Mngr
Multiple trees and powerlines down.
0635 PM Tstm Wnd Dmg Nebo 37.39N 87.64W
06/30/2023 Hopkins KY Public
Trees down thunderstorm wind damage.
0843 PM Tstm Wnd Gst 1 WSW Mount Vernon 38.31N 88.93W
06/30/2023 M70 MPH Jefferson IL Public
&&Special Weather Statement
National Weather Service Paducah KY
1130 PM CDT Fri Jun 30 2023
KYZ016-020-021-010530-
Muhlenberg KY-McLean KY-Hopkins KY-
1130 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of Muhlenberg,
southeastern McLean and Hopkins Counties through 1230 AM CDT...
At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Livermore to 6 miles northeast of Olney.
Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Livermore around 1145 PM CDT.
Other locations in the path of these storms include Madisonville,
Dawson Springs, Earlington, Mortons Gap, Central City and
Nortonville.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 93 and 122.
Western Kentucky Parkway between Mile Markers 39 and 65.
Pennyrile Parkway between Mile Markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3709 8689 3704 8725 3716 8735 3713 8737
3710 8752 3715 8767 3732 8774 3759 8716
3757 8706 3756 8704 3747 8711 3748 8713
3738 8710 3734 8714 3733 8710 3737 8707
3735 8701 3727 8698 3721 8690 3714 8693
TIME...MOT...LOC 0430Z 321DEG 11KT 3750 8719 3730 8769
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
07Special Weather Statement
National Weather Service Paducah KY
1133 PM CDT Fri Jun 30 2023
KYZ019-010445-
Daviess KY-
1133 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of eastern Daviess
County through 1145 PM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawesville to 7 miles southeast of
Masonville. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of eastern Daviess
County, including the following locations... Pleasant Ridge.
This includes Interstate 165 between Mile Markers 60 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 8692 3763 8695 3758 8700 3756 8704
3757 8706 3790 8696 3791 8693 3788 8689
3787 8691 3784 8691 3783 8689 3784 8686
3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 0433Z 294DEG 25KT 3785 8680 3759 8699
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
07Special Weather Statement
National Weather Service Paducah KY
1200 AM CDT Sat Jul 1 2023
ILZ076-010530-
Wayne IL-
1200 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Wayne
County through 1230 AM CDT...
At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cisne, or near Fairfield, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairfield around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3855 8815 3831 8815 3837 8852 3854 8847
TIME...MOT...LOC 0500Z 283DEG 28KT 3844 8844
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWSSpecial Weather Statement
National Weather Service Paducah KY
1226 AM CDT Sat Jul 1 2023
ILZ076-077-010600-
Edwards IL-Wayne IL-
1226 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of eastern Wayne and
Edwards Counties through 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Albion, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
0 SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Albion around 1245 AM CDT.
Other locations in the path of this storm include Grayville.
This includes Interstate 64 in Illinois between Mile Markers 105 and
116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3849 8795 3842 8795 3840 8798 3839 8796
3839 8798 3837 8798 3834 8795 3829 8795
3828 8798 3826 8799 3825 8837 3829 8856
3856 8847
TIME...MOT...LOC 0526Z 283DEG 25KT 3841 8821
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
1259 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Tstm Wnd Dmg 4 ESE Owensboro 37.73N 87.06W
06/30/2023 Daviess KY Public
Tree damage reported near Daviess County
Fish and Game. Time estimated by radr.
&&
DWSThe Evansville,IN radar (KVWX), 22 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
3 thunderstorm wind. Local standard time, as filed.
A trained spotter measured a wind gust to 70 mph.
Large tree limbs were down.
Trees and power lines were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100135, 1100133, 1100134.